Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 251, NWS Norman, OK

June 4, 2002Greer County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 4, 2002, 2:22 PM CDT for Greer County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 2:22 PM CDT (19:22 UTC)
Expired
Jun 4, 2002, 3:00 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Greer County, OK

The radar

The Altus AFB radar (KFDR), 91 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 2:35 PM CDTHail 0.75Willow, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4073 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 041922
SVROKC
OKC055-042000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
222 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREER COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 300 PM CDT

* AT 222 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11
  MILES WEST OF MANGUM...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE MANGUM AND WILLOW

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3498 9984 3476 9969 3477 9945 3508 9945
          3513 9971

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 11:00 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 4, 11:00 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1100 AM CDT TUE JUN 4 2002

SHOWERS AND TSTMS CONTG TO DVLP ALG AND BEHIND FNT/OUTFLO ACRS NWRN
PORTIONS OF THE FA THIS MRNG. CURRENT FCST IS PRETTY WELL ON TARGET
AND WILL JUST NEED TO ADJUST FCST FOR POSITION OF THE SFC BNDRY.
HIGH POPS STILL LOOK WARRANTED AS SFC BOUNDARY CONTS TO PUSH SWD
INTO THE FA AND BROAD AREA OF LIFT CONTS INTO ADVANCE OF UPR SYS
MOVING OUT SRN NM.

02

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CDT TUE JUN 4 2002

COLD FRONT IS JUST NORTHWEST OF THE AREA THIS MORNING AND WILL BE
MAKING A PUSH INTO OKLAHOMA TODAY.  DIFFLUENT FLOW ALOFT INDICATES
BROAD AREA OF LIFT DEVELOPING TODAY WITH ENHANCED LIFT NEAR THE
FRONT.  WITH THIS BROAD UPWARD MOTION TODAY... WILL LIKELY BE
COOLING THE CAP LEVEL TEMPERATURES TODAY.  THUS PRECIP CHANCES
INCREASE BEGINNING THIS AFTERNOON.  THERE IS ALREADY HIGH BASED
CONVECTION THAT HAS DEVELOPED IN NORTH CENTRAL OKLAHOMA THIS
MORNING... AND AN AREA OF THUNDERSTORMS MOVING INTO NORTHWEST
OKLAHOMA FROM SOUTHWEST KANSAS AND THE OKLAHOMA PANHANDLE.  WILL GO
LIKELY POPS IN NORTH CENTRAL OKLAHOMA THIS AFTERNOON IN VICINITY OF
THE FRONT THIS AFTERNOON.  LIKELY POPS ARE SPREAD ACROSS THE AREA AS
THE FRONT PUSHES FARTHER SOUTH.  EASTERLY UPSLOP FLOW MAY HELP
DEVELOP A CONVECTIVE COMPLEX WEST TONIGHT THAT WILL MOVE THROUGH
PORTIONS OF THE AREA.  POPS DECREASE BEGINNING IN THE NORTHWEST
TOMORROW.

AVN STILL WANTS TO BRING A LOT COOLER AIR INTO THE AREA THAN THE
OTHER MODELS.  AVN 850 MB TEMPS ARE ABOUT 5C COOLER THAN OTHER
MODELS IN NORTHWEST OKLAHOMA BY LATE TOMORROW AFTERNOON AND THE MAV
GUIDANCE MAX IS ALSO SIGNIFICANTLY LOWER AT GAGE.  AT THE MOMENT I
STILL THINK THE AVN IS TOO COOL... SO HAVE GONE CLOSER TO WARMER FWC
AND ETA MOS NUMBERS TOMORROW IN AREAS WHERE SUN WILL POKE THROUGH
LATE... AND IN THE MID RANGE OF MOS GUIDANCE ELSEWHERE.

...SPEG.
OKC   85  64  76  58 /  40  70  60  20
HBR   86  64  75  56 /  40  70  60  10
SPS   89  66  79  59 /  30  70  60  20
GAG   81  57  76  51 /  50  70  40  10
PNC   85  61  75  55 /  60  70  50  10
DUA   89  68  76  59 /  20  60  70  30

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 4, 12:00 PM CDT, 2 hours 22 minutes before
OKZ004>048-050>052-TXZ083>090-042100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE JUN 4 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF CENTRAL AND WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
MAINLY NORTHWEST OF A LINE FROM HENRIETTA TEXAS TO SEMINOLE OKLAHOMA.

TIMING...THIS AFTERNOON THROUGH TONIGHT.

IMPACTS...
HAIL TO 1.5 INCHES IN DIAMETER MAY DAMAGE AUTOMOBILES...AND WIND
GUSTS TO 65 MPH MAY CAUSE STRUCTURAL DAMAGE TO PERSONAL PROPERTY AND
TREES.

RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION.

DISCUSSION...
A COLD FRONT OVER NORTHERN OKLAHOMA AT MIDDAY WILL CONTINUE TO PUSH
STEADILY SOUTHWARD THROUGH TONIGHT. THUNDERSTORMS WHICH DEVELOPED
ALONG AND NORTH OF THE BOUNDARY THIS MORNING WILL BECOME MORE
WIDESPREAD THIS AFTERNOON AND TONIGHT AS AN UPPER LEVEL STORM SYSTEM
MOVES NORTHEASTWARD FROM SOUTHERN NEW MEXICO. A FEW THUNDERSTORMS
MAY BECOME SEVERE THIS AFTERNOON WITH LARGE HAIL BEING THE MAIN
WEATHER THREAT. HOWEVER...EXTENSIVE CLOUD COVER AHEAD OF THE APPROACHING
UPPER SYSTEM WILL LIMIT INSTABILITY AND VERTICAL WIND SHEAR WILL
REMAIN RELATIVELY WEAK. THUS WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WED JUN 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 40 PERCENT.

OTHER HAZARDOUS WEATHER...
THE LARGE NUMBER OF THUNDERSTORMS EXPECTED TO DEVELOP OVER PARTS OF
THE AREA THIS AFTERNOON AND TONIGHT...COMBINED WITH SLOW
MOVEMENT...WILL LIKELY RESULT IN AREAS OF LOCALLY HEAVY RAIN. THE
RAIN COULD CONTINUE INTO WEDNESDAY...ESPECIALLY ACROSS SOUTHERN
OKLAHOMA...AND WESTERN NORTH TEXAS. SOME AREAS COULD RECEIVE SEVERAL
INCHES OF RAIN THROUGH WEDNESDAY.

02
Local storm report, Jun 4, 1:58 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
158 PM CDT TUE JUN 04 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    CHESTER                   OK   .75 INCH HAIL
06/04/02   MAJOR                           REPORTED BY PUBLIC.

TJ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 12:53 PM CDTFlash Flood WarningOUNKay3 hr
Jun 4, 1:02 PM CDTSevere Thunderstorm WarningOUNDewey, Major, Woodward43 min
Jun 4, 1:09 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills51 min
Jun 4, 2:11 PM CDTSevere Thunderstorm WarningOUNDewey49 min
Jun 4, 3:44 PM CDTFlash Flood WarningOUNKay3 hr
Jun 4, 5:51 PM CDTFlash Flood WarningOUNComanche3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.